“There were times where it seemed like I could barely sort out how to walk or breath.”
I have been through a good number of meds for depression and mood stabilizers. Never have I experienced any withdrawal effects until now. In December of 2003 the Effexor “lost its efficacy.” Turns out that 6 months drug trials do not show that this antidepressant frequently just stops working. I was taking 75 mg Effexor (immediate release) in the morning and after work. Once I was stabilized on Wellbutrin XR my psychiatrist put me on a taper of 75 mg, 50 mg, 25 mg for one or two weeks each. In February of 2004 I was on the 25 mg when my dad died. We stopped the taper figuring there was enough going on.
I did not realize it at the time but I was experiencing withdrawal during the taper. I thought it was just something in me acting up. (I am one of the over 50% of folks with bipolar who are also addicts – toss of a coin I guess – clean since March 24, 2003.) I was real irritable, poor coordination, light headed/weird feeling in the back of my scull, hallucinations from the corner of my eye, extreme confusion. There were times where it seemed like I could barely sort out how to walk or breath. Not to mention I became acutely aware of the sexual side effects I had unknowingly been experiencing from the Effexor.
So now it is May of 2004 and we decided to finish the taper. I was on 12.5 mg for a week and now I have been on 0 mg for 2 days. This is hell. I had withdrawal on the 12.5 mg but it was OK. I was real irritable with everyone, emotional, all the symptoms that I experienced before. Within 3 days things were OK and then by the 4 everything seemed back to normal. But the withdrawal from 0 mg is the worst. Added to the list of symptoms are intense flu like stomach sensations, and sobbing jags. Usually they are 5-10 second jags and happen for no reason. It happened 4 times while watching “Where the heart is.” This is not a movie that should make a person cry 4 times. Now that it is the second day with no Effexor the crying jags have gotten longer and more intense. Now there are tears whereas before there were none. I do feel like the crying is helping to mourn my father’s death some more.
I feel like the first day I put down dope. Part of the reason I stay clean is because I never want the feeling of having 1 day clean. I see people come in with a few days clean and the misery and pain is so clear. They help to remind me how much it sucks to get clean. That it is so much easier to stay clean than to get clean. I have not used but here I am feeling like I just walked into the rooms.
I don’t know if I am looking to get into a lawsuit but I do not understand why Effexor is still prescribed. I know that the reason it is still on the market is because it is still bought. Drug companies are in the business of making money so I do not really blame them. If the med stops selling the company will take it off the market. However doctors are in the business of making people well. It is the doctor I hold responsible more than the drug company. Is Effexor being prescribed out of ignorance or is there a unique benefit that outweighs the risks of withdrawal symptoms? I don’t know. I do know that I need to talk to my psychiatrist about it. I also know that I have heard a bunch of people saying they are Effexor and I have been telling! them to get off as soon as possible.
Thanks for letting me share.
1,303 total views, 3 views today